Tramadol Withdrawal Symptoms, Timeline, and Detox
According to drugabuse.com, an online resource featuring extensive information covering drug addiction and alcoholism, over 7 million Americans over the age of 12 admitted to misusing or abusing tramadol in 2013, representing an increase of over 500,000 compared to that of 2012. Adding to that, data compiled by SAMHSA (Substance Abuse and Mental Health Services Administration) shows that tramadol was responsible for more than 27,000 emergency room visits in 2011. It is also worth noting that concurrent abuse of other substances like alcohol and CNS depressants, for example, can further increase the likelihood of suffering a tramadol overdose, which can potentially be fatal. Fortunately, many users have recognized the dangers associated with using and abusing tramadol and have made it a point to seek help for this particular substance abuse problem. In this article, we will take a closer look at tramadol withdrawal and what it takes to overcome one’s substance abuse problem or addiction to the schedule IV controlled substance.
What Does Tramadol Withdrawal Entail?
Having already detailed some of the statistical data relative to the use and abuse of tramadol in the United States, let’s turn our attention towards what users can expect when they seek to stop using the medication. When it comes to tramadol withdrawal, it is critical that we understand how the body responds once someone either tapers down from the medication or quits cold turkey. That aside, dependence and tolerance to tramadol can increase with prolonged use. Whether it is in response to long term recreational use or taking the medication for an extended time for legitimate reasons, once an individual stops taking tramadol, he or she will start to experience a variety of unpleasant withdrawal symptoms. In most cases, the body becomes chemically addicted to tramadol within only a few weeks of taking the medication. Some of the more common withdrawal symptoms include:
- Nausea and vomiting
- Body aches
- Stomach cramps
- Muscle fatigue
- Lack of appetite
- Vision problems
- Profuse sweating
Along with the physical symptoms, prolonged use of tramadol may also trigger psychological symptoms including:
- Anxiety and panic attacks
- Mood instability
While these symptoms are not life threatening, they can be quite distressing to those who are experiencing them. In fact, most physicians and mental health professionals would agree that these symptoms can increase an individual’s propensity for making bad decisions that can lead to relapse. That said, the best way to overcome a problem with tramadol is to undergo a medically assisted detox, preferably in an inpatient setting wherein the client can be monitored and supported continuously.
What to Expect During Withdrawal
When it comes to withdrawing from tramadol, the onset of symptoms can begin within hours after the user consumed their last dose. While these symptoms are unpleasant, they are a natural part of the overall detox process. It should be noted that these symptoms can be the consequence of complete cessation or the result of an extreme reduction in the use of tramadol. Having said that, the duration, as well as the severity of withdrawal symptoms, can vary from person to person depending on how long they’ve been using and how the medication was being consumed. For those who may be contemplating quitting cold turkey, this approach is ill advised as it can expedite an onslaught of severe symptoms, which are often more intense than those associated with medically assisted detox. Whether you choose a cold turkey approach or a controlled medically assisted detox, withdrawal symptoms will typically last for about two weeks.
While withdrawing from tramadol, users can expect the following timeline of events:
Days 1 to 3 are typically characterized by general withdrawal symptoms that may include paresthesia, anxiety, nervousness, heart palpitations, insomnia, and cravings.
Days 4 to 7 are characterized by continued insomnia and cravings, which are also accompanied by confusion and disorientation.
Days 8 to 14 is when withdrawal symptoms become less severe; however, feelings of depression and anxiety may continue to persist.
What You Should Know About Tramadol Detox
Although the human body is perfectly capable of ridding itself of medications, toxins, and other contaminants once an individual stops using, the withdrawal symptoms can be too much for some people. One of the benefits of medication assisted detox is that it shortens the withdrawal cycle by as much as a week in many cases, assuming that clients follow their prescribed tapering method. However, this doesn’t rule out PAWS (post acute withdrawal symptoms) from occurring, which includes decreased appetite, depression, irritability, and other symptoms that can last for as long as 24 months. Some of the medications used to help clients overcome the rigors of withdrawal may include:
- Loperamide hydrochloride
How to Tell When You Need Help With Substance Abuse
Not surprisingly, it can be difficult for some people to recognize that they have a substance abuse problem. That said, any change in behavior that aligns with the diagnostic criteria for determining the signs of addiction is a clear indication that you may need to seek help. Some of the signs that you’ve developed a substance abuse problem and may need help can include:
- Changes in habits or priorities
- Increased aggression
- Criminal activity
- Changes in personality
- Changes in attitude
In addition to behavioral changes, some of the telltale signs of substance abuse can include sudden changes in weight, bloodshot eyes, changes in sleeping patterns, and dilated pupils.
If you believe that you or a loved one has a substance abuse problem, we encourage you to contact us at St John’s Recovery Place. We are a substance abuse and addiction treatment facility that prides itself on our use of holistic and innovative technologies that are designed to help clients overcome substance abuse and addiction to reclaim their lives. For more information and to answer any questions you might have, call our admissions department today. The road to recovery may seem daunting, but you certainly don’t need to do it alone – let our highly trained and supportive staff help you on this journey.